Over the years parents have had to be aware of multiple items that could be abused in the hands of children. Items seemingly as innocuous as rubber glue have been implicated in cases of neurological damage. Air conditioning units are monitored for their frion, another agent that may give a lethal high. Now another product needs to be added to this list. Dextromethorphan, an over-the-counter cough suppressant, is currently a popular drug of abuse. Advertised on Internet sites for delivering a sense of euphoria, this medication is an attractive alternative for many teens. While the routine dose of dextromethorphan is approximately two tablespoons, or an ounce, teens are consuming anywhere from 4-20 fluid ounces in order to produce desired side effects. The easy availability of this cough syrup makes it particularly dangerous.
Dextromethorphan is available as part of many routine cough and cold agents that families typically have in their household. Robitussin DM and Triaminic Cough and Cold are just two examples of common brands that contain this cough suppressant. Teens may first experiment with common over-the-counter preparations to sample the side effects of this medication. More advanced users may seek out dextromethorphan powder, a more concentrated form of the drug that may be suspended without the medicinal taste of cough medicine. Dextromethorphan is an opiod, which puts it in the same class of drugs as heroin and PCP, better known drugs of abuse. In fact, DXM, as it is often referred to, acts on the same receptor in the brain as PCP but with a somewhat lower affinity. Urine toxicology screens usually will screen negative for opiates because of the attenuated receptor affinity, but may show a false positive PCP reading.
High doses of dextromethorphan can produce varied effects. At high levels there may be four phases of intoxication with different side effects. At first users will have an effect similar to alcohol or marijuana intoxication with the addition of a reported increased enjoyment of music. The second phase begins to parallel symptoms classically linked with LSD use, with the user experiencing visual hallucinations, incoordination, and heightened color perception. The last two phases of intoxication reveal DXM’s link to PCP as the user may develop delusions and psychosis with subsequent mind-body dissociation and possible frank dystonia, or inability to move.
Clearly this over-the-counter medicine has the potential to be just as toxic as better-recognized illicit drugs. For the protection and safety of every family member all medicines should be in a secure location, away from a child’s reach. Accidental intoxication of a child is also possible with caregivers who may be unfamiliar with pediatric dosing ranges, or in teens who may not actively seek out the correct dosage. A remedy for this sort of problem is to maintain a list of correct dosages for age and weight. This is maintained along with the more standard emergency contact list that is always visible and easily reachable in the home. As always, attention to your child’s activities, whereabouts, and friends is paramount in supervising their growth and development. Note the above signs and symptoms, and actively engage your child in discussion about any concerns you may have. Remember, your pediatrician is available for counsel and discussion, as drug abuse is an evermore-frequent possibility in childhood.